Patient: I am 24, female, 5’6″, 160 lbs. I have an adrenal body type- natural muscle mass, strong legs, broad shoulders, carry weight in my belly, and have had issues with high blood pressure, anxiety, anger, crave salt like crazy, sleep issues, etc. I had to go on medication for high bp for about a year which my doctor attributed to excess cortisol I was producing due to the stress of being in graduate school. I graduated and the bp dropped enough to get off the medicine. I still struggle with the effect any type of stress has on my body. My question is what exercise routine is best for weight loss for my body type? I usually do high intensity cardio for 10-20 minutes, with my heart rate in the 180 range, then some weight training. I have plateaued in my weight loss and still am carrying the weight in my belly. I read that this regimen is causing my body MORE stress, producing more cortisol, and causing my body type to hold on to the belly fat more, and that an aerobic low intensity workout for 60 mins would be much better. This seems reasonable, but then I read something else that specifically said high intensity, short cardio is best for adrenal types because it forces you to use the adrenaline built up. Can you please suggest which type of exercise would actually be better for my adrenal body type in regards to weight loss?
Doctor: Thank you for your question. There are no specific exercise and diet regimes for your body type. As a general rule you n eed to consult your physician before starting any exercise program. For best results, a good exercise program should be balanced in weight training and cardiovascular aerobic exercise. Furthermore, proper nutrition is of paramount importance. Your diet should be free of refined sugars and processed foods, and you should incorporate lean protein and vegetables at every meal. In order to develop a personalized work out and diet routine, we recommend that you consult a personal trainer and dietician who will best assist you in developing a plan suits your fitness goals.Thank you for consulting AskTheDoctor.com